ISMP
ISMP ISMP
 
     
 
ISMP

The following are excerpts from the newsletter

August 14, 2014

In this week's issue:

  • Leg laceration following EpiPen use

Two children sustained leg lacerations while receiving EpiPen (EPINEPHrine) injections when they moved while the needle was still under the skin. The directions for use say that the EpiPen must be held in place for 10 seconds, although studies suggest the injection is complete in 3 seconds. The needle does not retract until the pen is removed from the child. If the child moves, the needle can cut through the subcutaneous tissue and cause a laceration.

  • Worth Repeating: Another dangerous Ofirmev-Naropin mix-up

Ofirmev and Naropin continue to be confused. Both come in infusion bottles that look similar and may be the only two products packaged this way. Patient harm, including seizures, have resulted.

  • Time-waster, error-maker. (Coined abbreviations on syringe labels)

Personally coined abbreviations used to label syringes can lead to mix-ups because not everyone knows what the abbreviations mean.

  • Yearning for e-RX everywhere!

A handwritten order for Desyrel was mistaken for SEROquel, providing one more example of why electronic prescribing is needed.

  • New "Imaging Bulk Package" for use with power injectors

Isovue is now packaged in an "imaging bulk package" approved for use with multiple patients in the CT suite in conjunction with an automated contrast injection system or contrast management system. The new dosage form designation was approved after simulated in-use studies evaluating sterility and chemical compatibility.

Special Announcements...

 

  • ISMP's Annual Fund
    • The healthcare community would be very different without ISMP's existence over the last 20 years. (For a list of ISMP's many important contributions to safety, please visit: www.ismp.org/about/timeline.) We depend on the caring individuals and organizations that passionately support our work. Your charitable donation to the Annual Fund will help keep ISMP an important part of the fight against preventable medication errors.
    • To make a donation, go to: www.ismp.org/support.
  • ISMP webinar
    • Join us for our September 18, 2014 webinar, Beyond Medication Error Reporting: A New Approach for Understanding Medication Safety Risk. During the webinar, participants will learn how to identify medication safety risks using methods beyond error reporting. Various approaches for collecting proactive, concurrent, and retrospective data will be discussed.
    • For details, visit: www.ismp.org/educational/webinars.asp.
  • Unique 2-day program
    • Attend the ISMP Medication Safety INTENSIVE workshop in Nashville, TN on October 2-3. This workshop provides hands-on experiences with event investigation, risk analysis, error-reduction strategies, action planning, Just Culture, and more!
    • For details, visit: www.ismp.org/sc?id=351.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP